Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 53, NWS Louisville, KY

September 8, 2018Perry County, Indiana

NWS Louisville, KY issued this flash flood warning at Sep 8, 2018, 3:43 PM CDT for Perry County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2018, 3:43 PM CDT (20:43 UTC)
Expired
Sep 8, 2018, 6:45 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Perry County, IN

The radar

The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WGUS53 KLMK 082043
FFWLMK
INC123-082345-
/O.NEW.KLMK.FF.W.0053.180908T2043Z-180908T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
343 PM CDT SAT SEP 8 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Perry County in south central Indiana...

* Until 645 PM CDT.

* At 343 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional thunderstorms are 
  expected to move through Perry county in the next few hours. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Tell City, Mount Pleasant, Leopold, Troy, Ranger, Sassafras,
  Bristow, Celina, Lilly Dale and Terry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3802 8680 3800 8678 3800 8677 3803 8678
      3803 8677 3804 8679 3806 8677 3808 8678
      3810 8677 3810 8678 3811 8679 3811 8680
      3826 8665 3826 8663 3812 8646 3791 8667
      3791 8670 3800 8681

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:24 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 8, 2:24 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
324 PM EDT Sat Sep 8 2018

.Short Term...(This evening through Sunday)
Issued at 323 PM EDT Sat Sep 8 2018

Afternoon surface analysis reveals the remnant center of TD Gordon
just northwest of Evansville, IN.  The remnant has been moving east-
northeast today and this trajectory is expected to continue.  A warm
frontal boundary was located in an east-west orientation very close
to the I-64 corridor.  KY mesonet and NWS ASOS obs show dewpoints in
the lower 70s to the south of the boundary.  SPC meso analysis shows
moderate instability in place with CAPEs running around 1000-1500
J/Kg.  Cellular convection has been developing mainly east of the I-
65 corridor where substantial insolation occurred today.  Strongest
cell moved through Madison county and is now moving into WFO JKL's
CWA.

In the near term, the latest CAMs suggest that additional scattered
cellular convection will continue to develop and move northeastward.
We are on guard for cellular convection that could end up crossing
that warm-frontal boundary in the vicinity of the I-64 corridor.
Best shear parameters and low LCL heights are roughly located from
Louisville eastward through the Lexington metro region.  Any strong
storm interacting with that boundary will have the potential to
rotate, possibly resulting in a tornado or two.

Otherwise, large convective cluster over the far NW LMK CWA will
continue to move northeastward. Best chances of rainfall looks to be
north of the WK Parkway and west of I-65 through the afternoon
hours.  The strongest storms look to stay just west of the
Louisville metro area.  However, heavy rainfall and possible flash
flooding will be the primary hazard across southern IN this
afternoon.  Rainfall amounts of 1-2 in/hr are likely as the remnant
circulation pushes through south-central IN.

Moving into the evening and overnight, the latest guidance continues
to be in agreement with the remnant circulation of TD Gordon moving
into SE IN and then into OH during the overnight period.  Scattered
banded convection will likely trail the remnant circulation.  We're
already seeing this out across western KY.  This activity will
translate eastward and an overall decrease in coverage and
intensity is expected after sunset.  During the overnight hours,
surface cold front will approach from the northwest and the low-
level jet will increase across the region.  This will likely fire
additional convection within the I-65 corridor after midnight and
toward dawn on Sunday which will track eastward.  This activity will
pose a heavy rain threat to the Bluegrass region.  Therefore we
coordinated an extension of the Flood Watch into our NE sections a
little while ago.  Overnight lows tonight will be quite mild with
readings only dropping into the lower 70s.  Some spots in our far
northwest could drop into the lower-mid 60s late tonight as cooler
air filters in behind the surface frontal boundary.

For Sunday, the surface cold front will work its way across the area
accompanied by a band of showers and storms.  The storms could be on
the strong side Sunday afternoon, especially in areas east of the I-
65 corridor and really in the I-75 corridor.  Current thinking is
that cloud cover will be somewhat of an inhibiting factor on
convection.  However a fast low-mid level flow combined with
dewpoints remaining in the lower 70s and forced ascent along the
boundary interface could produce a line of storms that would be
capable of some wind damage in our eastern sections.  Currently that
area is in a marginal risk for tomorrow afternoon and that seems
reasonable, though if more insolation occurs I could see an upgrade
to a sight risk being warranted.  Highs tomorrow will likely exhibit
a gradient with highs in the upper 70s to the lower 80s in the
eastern parts of the region.  Highs may only top out in the low 70s
across southern IN and far NW KY.

&&

.Long Term...(Sunday night through Saturday)
Issued at 205 PM EDT Sat Sep 8 2018

Sunday night the low that used to be TC Gordon will lift northward
across Ohio and drag its trailing cold front into the Appalachians.
Rain associated with this system will move on to the east and
gradually taper off. Any additional rainfall amounts will be light,
on the order of a quarter inch east of I-65.

Quieter weather will prevail for much of the long term as a weak
surface high builds in behind the departing storm system. Weak upper
troffing overhead will steadily weaken as we move into mid week,
with possible weak ridging beginning to build by late in the week,
though that will depend somewhat on Florence.

Florence is currently expected to impact the Atlantic coast Friday-
Saturday, likely in the vicinity of South Carolina. Typically when a
hurricane is affecting the east/southeast coast the Ohio Valley
tends to be dry. The GFS is showing QPF for us Fri-Sat, but may be
overdoing it given the weak synoptic ridging at the surface and
aloft (especially Friday). The EC, EPS, and CMC are all drier in
Indiana and Kentucky, possibly as a result of their placements of
Florence being farther west than the GFS/GEFS. In the forecast, will
lean drier.

As we dry out and ridging builds, daily maximum temperatures will
rise from the middle 70s on Monday to the middle and upper 80s
Friday and Saturday. Urban Louisville may even make a run at 90 on
Friday. The coolest morning will arrive on Tuesday with lows in the
50s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 123 PM EDT Sat Sep 8 2018

Remnants of TD Gordon are forecast to move northeastward through
southern IL/IN and into southern OH during the period.  In general,
flying conditions are going to be all that great across the region
with IFR/MVFR conditions expected.

For this afternoon, moderate rain is expected over at KHNB and
eventually over at KSDF as the remnants of Gordon pass through the
region.  Ceilings look to be lowest over at KHNB where 5-700 ftAGL
ceilings will remain in place.  Over at KSDF, ceilings are likely to
remain in the FL012-015 range.

Further south at KBWG, some scattered showers will pass through the
region.  The more widespread rainfall looks to stay north of the
terminal.  Scattered thunderstorms will be possible this afternoon
and diminishing after the evening.  Over at KLEX, scattered showers
and storms will be possible this afternoon and into the evening
hours.  MVFR conditions are generally expected due to anticipated
ceilings.

For tonight, remnants of Gordon will continue to head northeast, but
a cold front will be pushing in from the north which will produce
additional showers and possibly a few storms.  This front will push
into the northwest sections tonight and then drop south of the river
after noon time Sunday.  IFR to MVFR conditions are expected through
this period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Sunday evening for INZ076>079-083-084-
     089>092.

KY...Flash Flood Watch through Sunday evening for KYZ030>037-040>043-
     048-049-057.

&&

Short Term...MJ
Long Term....13
Aviation.....MJ
Hazardous weather outlook, Sep 8, 2:45 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
345 PM EDT Sat Sep 8 2018

INZ076>079-083-084-089>092-KYZ030>037-040>043-048-049-057-091945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Oldham-Trimble-Henry-Shelby-Franklin-Woodford-Fayette-
Bourbon-Nicholas-Jessamine-Madison-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Versailles, Lexington, Paris, Carlisle,
Nicholasville, Winchester, and Richmond
345 PM EDT Sat Sep 8 2018 /245 PM CDT Sat Sep 8 2018/

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Widespread rains and scattered thunderstorms are forecast as the
remnants of Tropical Storm Gordon approach the region. Localized
flooding is likely, with flash flooding possible where the heaviest
rains occur. Some of the thunderstorms may be severe with an isolated
tornado or two possible this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Expect more soaking rains Sunday during the day, with continued
chances for stronger storms into the Bluegrass in the afternoon
hours. Localized flooding is likely, with flash flooding possible
where the heaviest rains occur.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts and any flooding
along with stronger wind gusts this weekend.

KYZ023>029-038-039-045>047-053>056-061>067-070>078-081-082-091945-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Spencer-
Anderson-Nelson-Washington-Mercer-Larue-Marion-Boyle-Garrard-Butler-
Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Taylorsville, Lawrenceburg, Bardstown, Springfield, Harrodsburg,
Hodgenville, Lebanon, Danville, Lancaster, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
345 PM EDT Sat Sep 8 2018 /245 PM CDT Sat Sep 8 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are forecast for this
afternoon and into the evening hours as the remnants of tropical
storm Gordon pass through. Some storms could be rather strong with
gusty winds and the possibility of a few spin up tornadoes.
Torrential rainfall will be likely with any storm along with frequent
lightning. Localized flooding is possible especially in areas that
receive multiple rounds of storms or have experienced heavy rainfall
in the last few days.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Expect more soaking rains Sunday during the day, with continued
chances for stronger storms into the Bluegrass in the afternoon
hours. Localized flooding, frequent lightning, and gusty winds are
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts and any flooding
along with stronger wind gusts this weekend.

MJ/13

In the hours before

Special weather statement, Sep 8, 1:18 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
218 PM EDT SAT SEP 8 2018

KYZ056-057-081845-
Madison-Garrard-
218 PM EDT SAT SEP 8 2018

...LINE OF STRONG THUNDERSTORMS IN THE BEREA AREA...

At 217 PM EDT, radar indicated strong thunderstorms from near
Richmond to 8 miles north of Rockford to near Boone. Movement was
east at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Richmond, Berea, Silver Creek, Caleast, Duluth, Peytontown, Moberly,
Bighill, Panola, and Kingston.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle or walk through
flooded areas.

LAT...LON 3772 8410 3768 8410 3767 8409 3764 8413
      3757 8409 3756 8416 3752 8420 3752 8430
      3754 8430 3753 8432 3754 8435 3749 8436
      3750 8441 3775 8436 3779 8409 3778 8411
      3777 8408 3774 8408
TIME...MOT...LOC 1817Z 254DEG 15KT 3770 8430 3764 8431 3752 8436

13
Local storm report, Sep 8, 2:01 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
301 PM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND GST     1 S WACO                37.72N 84.15W
09/08/2018  M50 MPH          MADISON            KY   MESONET

&&

13
Local storm report, Sep 8, 2:09 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 PM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     1 S WACO                37.72N 84.15W
09/08/2018  M50 MPH          MADISON            KY   MESONET

            CORRECTION OF TIME OF EVENT.

&&

13
Special weather statement, Sep 8, 2:30 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
230 PM CDT SAT SEP 8 2018

INZ089-KYZ023-082000-
Perry-Hancock-
230 PM CDT SAT SEP 8 2018

...STRONG THUNDERSTORM AFFECTING SOUTHWESTERN PERRY AND NORTHERN
HANCOCK COUNTIES...

At 229 PM CDT, a strong thunderstorm was located near Hawesville,
moving northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Tell City, Hawesville, Lewisport, Cannelton, Troy, Petri, Adair,
Lilly Dale, and Fenn Haven.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle or walk through
flooded roadways.

LAT...LON 3799 8686 3800 8681 3802 8680 3800 8678
      3800 8677 3803 8678 3803 8677 3804 8679
      3806 8677 3808 8678 3809 8677 3810 8677
      3812 8676 3798 8656 3785 8687 3791 8693
TIME...MOT...LOC 1929Z 223DEG 20KT 3791 8683

13
Local storm report, Sep 8, 3:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
413 PM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 NE TELL CITY          37.98N 86.73W
09/08/2018                   PERRY              IN   TRAINED SPOTTER

            GARAGE DOOR AND ROOF DAMAGE TO A WAREHOUSE
            TYPE BUILDING ON THE NORTH SIDE OF TELL
            CITY. SEVERAL FENCES AND LARGE TREES DOWN.
            ALSO STREET FLOODING IN TELL CITY.

&&

MRC
Local storm report, Sep 8, 3:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
436 PM EDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     1 E LEOPOLD             38.10N 86.57W
09/08/2018                   PERRY              IN   BROADCAST MEDIA

            TREES DOWN.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:04 PM CDTSpecial Weather StatementLMKOrange41 min
Sep 7, 7:35 PM CDTSpecial Weather StatementLMKPerry40 min
Sep 7, 8:15 PM CDTAreal Flood AdvisoryLMKPerry2 hr
Sep 7, 8:56 PM CDTSpecial Weather StatementLMKPerry34 min
Sep 7, 9:29 PM CDTSpecial Weather StatementLMKPerry46 min
Sep 8, 10:35 AM CDTAreal Flood AdvisoryLMKCrawford, Dubois, Orange, Perry6 hr
Sep 8, 2:30 PM CDTSpecial Weather StatementLMKPerry30 min
Sep 8, 2:34 PM CDTSevere Thunderstorm WarningLMKPerry26 min
Sep 8, 2:40 PM CDTTornado WarningLMKPerry35 min
Sep 8, 3:09 PM CDTTornado WarningLMKCrawford, Harrison, Perry36 min
Sep 8, 3:13 PM CDTAreal Flood AdvisoryLMKPerry2 hr
Sep 8, 3:45 PM CDTTornado WarningLMKHarrison30 min
Sep 8, 4:51 PM CDTFlash Flood WarningLMKCrawford, Dubois, Perry114 min
Sep 8, 4:54 PM CDTTornado WarningLMKPerry36 min
Sep 8, 5:32 PM CDTAreal Flood AdvisoryLMKClark, Crawford, Floyd, Harrison, Orange, Perry and 2 more3 hr
Sep 8, 5:32 PM CDTSpecial Weather StatementLMKClark43 min
Sep 8, 5:45 PM CDTTornado WarningLMKCrawford, Perry30 min
Sep 8, 6:34 PM CDTFlash Flood WarningLMKCrawford, Dubois, Harrison, Perry116 min

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.